Electronic Journal of Probability

Local probabilities for random walks with negative drift conditioned to stay nonnegative

Denis Denisov, Vladimir Vatutin, and Vitali Wachtel

Full-text: Open access

Abstract

Let $S_n, n=0,1,...,$ with $S_0=0$ be a random walk with negative drift and let $\tau_x=\min\{k>0: S_k<-x\}, \, x\geq 0.$ Assuming that the distribution of i.i.d. increments of the random walk  is absolutely continuous with subexponential density we find the asymptotic behavior, as $n\to\infty$ of the probabilities $\mathbf{P}(\tau_x=n)$ and $\mathbf{P}(S_n\in (y,y+\Delta],\tau_x>n)$ for fixed $x$ and various ranges of $y.$ The case of lattice distribution of increments is considered as well.

Article information

Source
Electron. J. Probab. Volume 19 (2014), paper no. 88, 17 pp.

Dates
Accepted: 26 September 2014
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465065730

Digital Object Identifier
doi:10.1214/EJP.v19-3426

Mathematical Reviews number (MathSciNet)
MR3263645

Zentralblatt MATH identifier
1307.60050

Subjects
Primary: 60G50: Sums of independent random variables; random walks
Secondary: 60F10: Large deviations

Keywords
Random walk negative drift conditional local limit theorems exit time

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Denisov, Denis; Vatutin, Vladimir; Wachtel, Vitali. Local probabilities for random walks with negative drift conditioned to stay nonnegative. Electron. J. Probab. 19 (2014), paper no. 88, 17 pp. doi:10.1214/EJP.v19-3426. https://projecteuclid.org/euclid.ejp/1465065730.


Export citation

References

  • Denisov, D.; Dieker, A. B.; Shneer, V. Large deviations for random walks under subexponentiality: the big-jump domain. Ann. Probab. 36 (2008), no. 5, 1946–1991.
  • Denisov, Denis; Shneer, Vsevolod. Asymptotics for the first passage times of Levy processes and random walks. J. Appl. Probab. 50 (2013), no. 1, 64–84.
  • Bansaye, V. and Vatutin, V. Random walk with heavy tail and negative drift conditioned by its minimum and final values. Markov Processes and related Fields, v. 20, 2014. (in print). arXiv:1312.3306
  • Bertoin, J.; Doney, R. A. On conditioning a random walk to stay nonnegative. Ann. Probab. 22 (1994), no. 4, 2152–2167.
  • Bingham, N. H.; Goldie, C. M.; Teugels, J. L. Regular variation. Encyclopedia of Mathematics and its Applications, 27. Cambridge University Press, Cambridge, 1987. xx+491 pp. ISBN: 0-521-30787-2
  • Borovkov, A. A.; Borovkov, K. A. Asymptotic analysis of random walks. Heavy-tailed distributions. Translated from the Russian by O. B. Borovkova. Encyclopedia of Mathematics and its Applications, 118. Cambridge University Press, Cambridge, 2008. xxx+625 pp. ISBN: 978-0-521-88117-3
  • Caravenna, Francesco. A local limit theorem for random walks conditioned to stay positive. Probab. Theory Related Fields 133 (2005), no. 4, 508–530.
  • Caravenna, Francesco; Chaumont, Loic. An invariance principle for random walk bridges conditioned to stay positive. Electron. J. Probab. 18 (2013), no. 60, 32 pp.
  • Doney, R. A. A note on a condition satisfied by certain random walks. J. Appl. Probability 14 (1977), no. 4, 843–849.
  • Doney, R. A. On the asymptotic behaviour of first passage times for transient random walk. Probab. Theory Related Fields 81 (1989), no. 2, 239–246.
  • Doney, R. A. Local behaviour of first passage probabilities. Probab. Theory Related Fields 152 (2012), no. 3-4, 559–588.
  • Doney, Ronald A.; Jones, Elinor M. Large deviation results for random walks conditioned to stay positive. Electron. Commun. Probab. 17 (2012), no. 38, 11 pp.
  • Durrett, Richard. Conditioned limit theorems for random walks with negative drift. Z. Wahrsch. Verw. Gebiete 52 (1980), no. 3, 277–287.
  • Embrechts, Paul; Hawkes, John. A limit theorem for the tails of discrete infinitely divisible laws with applications to fluctuation theory. J. Austral. Math. Soc. Ser. A 32 (1982), no. 3, 412–422.
  • Feller, William. An introduction to probability theory and its applications. Vol. II. Second edition John Wiley & Sons, Inc., New York-London-Sydney 1971 xxiv+669 pp.
  • Iglehart, Donald L. Random walks with negative drift conditioned to stay positive. J. Appl. Probability 11 (1974), 742–751.
  • Keener, Robert W. Limit theorems for random walks conditioned to stay positive. Ann. Probab. 20 (1992), no. 2, 801–824.
  • Nagaev, S. V. Large deviations of sums of independent random variables. Ann. Probab. 7 (1979), no. 5, 745–789.
  • Vatutin, Vladimir A.; Wachtel, Vitali. Local probabilities for random walks conditioned to stay positive. Probab. Theory Related Fields 143 (2009), no. 1-2, 177–217.
  • Vatutin, V. A.; Vakhtel', V. I. Sudden extinction of a critical branching process in a random environment. (Russian) Teor. Veroyatn. Primen. 54 (2009), no. 3, 417–438; translation in Theory Probab. Appl. 54 (2010), no. 3, 466–484